Iowa, 2007Damaging Winds and High Wind in Iowa, July 16, 2007
July 16, 2007 · NWS FSD · 4 events in 2 counties and zones
Thunderstorms produced damaging winds in part of northwest Iowa during the late afternoon of July 16th. The damaging thunderstorm winds were in the area just north of Spirit Lake, with damaging non thunderstorm winds further south at Spencer.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds in part of northwest Iowa during the late afternoon of July 16th. The damaging thunderstorm winds were in the area just north of Spirit Lake, with damaging non thunderstorm winds further south at Spencer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 16, 2:45 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 16, 2:45 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT MON JUL 16 2007
.DISCUSSION...
VARIOUS RIDGE RIDING CAP BREAKING SHORT WAVES EXPCD TO MOVE SEWD OVR
CWA THIS AFTN INTO THU...DRAGGING FNTL BOUNDARY SWD OVER CWA WITH
TIME. NAM SEEMS SLOW WITH THIS PROCESS AND GFS TOO WEAK WITH
CONVECTIVE POTENTIAL. FIRST MCS WITH ATTENDANT OUTFLOW BOUNDARY
DVLPMT WILL MOVE SSEWD OVR SWRN MN AND FAR ERN SD INTO NWRN IA THRU
EARLY TNGT. SO FAR ACTIVITY RATHER MID LVL BASED...BUT MORE SFC
BASED COULD DVLP WWD ON OUTFLOW BOUNDARY REST OF AFTN AS FAR WWD AS
I29. CAPPING ISSUES TAKE OVER WITH LESS POPS REST OF NGT THRU TUE.
HOWEVER...WITH DVLPG E/W FNTL BOUNDARY N OF I90 TUE AND WED...ANY
RIDGE RIDER COULD EASILY BREAK CAP LATE TUE AFTN THRU WED NGT...AND
BROADBRUSHED POPS ESP ALG AND N OF I90 DUE TO UNCERTAIN TIMING.
BOUNDARY SAGS SWD OVR CWA FASTER THAN PREV FCST LATE WED NGT THRU
THU AND WILL CUT POPS TO THE NORTH. THEN DRY AND VERY WARM FRI AFTN
INTO NEXT WEEK WITH BUILDING UPR RIDGE AND SLY SFC FLOW.
&&
AVIATION...
VFR SHOULD PREDOMINATE TAF SITES EXCPT FOR TSTMS APPROACHING FSD FM
N AND E THRU EARLY TNGT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
RYRHOLM
Hazardous weather outlook, Jul 16, 10:42 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT MON JUL 16 2007
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT MON JUL 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THROUGH ABOUT MIDNIGHT...GENERALLY ALONG AND EAST
OF A HURON SOUTH DAKOTA TO YANKTON SOUTH DAKOTA LINE. THE MAIN
THREAT WOULD BE LARGE HAIL UP TO ABOUT THE SIZE OF QUARTERS OR
SLIGHTLY LARGER...AND WIND GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM ALONG AND EAST
OF A YANKTON TO HURON SOUTH DAKOTA LINE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 16, 2:14 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND GST 10 N ELKTON 44.38N 96.48W
07/16/2007 E60 MPH BROOKINGS SD TRAINED SPOTTER
PEA SIZED HAIL AND BRANCHES DOWN
&&
GHARMONLocal storm report, Jul 16, 2:42 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 6 NNW WHITE 44.51N 96.69W
07/16/2007 E1.25 INCH BROOKINGS SD TRAINED SPOTTER
&&
GHARMONLocal storm report, Jul 16, 2:46 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL WHITE 44.43N 96.65W
07/16/2007 E1.00 INCH BROOKINGS SD AMATEUR RADIO
&&
GHARMONLocal storm report, Jul 16, 3:02 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
402 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BROOKINGS 44.31N 96.79W
07/16/2007 E0.75 INCH BROOKINGS SD TRAINED SPOTTER
&&
GHARMONLocal storm report, Jul 16, 3:04 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL BROOKINGS 44.31N 96.79W
07/16/2007 E0.88 INCH BROOKINGS SD TRAINED SPOTTER
&&
GHARMONLocal storm report, Jul 16, 3:26 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 7 NW LAKE BENTON 44.33N 96.39W
07/16/2007 E60 MPH LINCOLN MN TRAINED SPOTTER
&&
GHARMONThunderstorm Wind, Dickinson
- When
- July 16, 4:13 PM CST
- Where
- Dickinson County, Orleans
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.470, -95.080
Thunderstorm winds caused tree damage, including up to 12 inch diameter limbs blown down.
Thunderstorm Wind, Dickinson
- When
- July 16, 4:15 PM CST
- Where
- Dickinson County, Superior
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.430, -94.980
Thunderstorm winds blew down power lines.
Thunderstorm Wind, Dickinson
- When
- July 16, 4:15 PM CST
- Where
- Dickinson County, 3 mi N of Superior
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.473, -94.980
Thunderstorm winds caused tree damage, including up to 10 inch diameter branches blown down.
High Wind, Clay
- When
- July 16, 4:22 PM CST
- Where
- Clay forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Strong non thunderstorm winds gusted to 62 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 16, 2007$1.7 million · 4.5 in hail · 47 events
- Tornado and Flash Flooding in Iowa, July 16 to 17, 2007$141,000 · EF1 · 47 events
- Tornado and Flash Flooding in Texas, July 16, 2007$823,000 · EF1 · 4 events
- Hail and Damaging Wind in Pennsylvania, July 16, 2007$1.0 million · 1.75 in hail · 2 events
- Hail and Damaging Winds in Iowa, July 16, 2007$144,000 · 1.75 in hail · 21 events
- Tornado and Hail in Maryland, July 16, 2007$25,000 · EF1 · 9 events
- Lightning Strike in Delaware, July 16, 2007$75,000 · 1 event
- Hail and Damaging Winds in Virginia, July 16, 2007$39,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Florida, July 16, 20072 injured · $16,000 · 1.75 in hail · 9 events
- Hail in Oklahoma, July 16, 2007$25,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in South Dakota, July 16, 20071 in hail · 20 events
- Flash Flood and Damaging Winds in North Carolina, July 16 to 17, 2007$20,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50428, 50429, 50430, 50431.